Buprenorphine is an opioid that is prescribed under brand names like Suboxone to help addicts wean off of stronger narcotics like heroin. It is meant to be used short-term with close medical supervision. However, it doesn’t always work out that way. Whether through doctor error or through intentional abuse, some people take buprenorphine much longer than intended. The side effects of buprenorphine can change when it is used for longer durations.
Short-Term Side Effects of Buprenorphine
As an opioid, buprenorphine will relieve pain and promote relaxation. It can also impart a feeling of mild euphoria. But short-term use of buprenorphine is also associated with confusion, nausea, drowsiness and decreased respiratory system functioning. If taken with alcohol or another depressant or numbing agent, the side effects can increase dramatically, potentially leading to lethargy that can result in unconsciousness, severe breathing problems and even death. Buprenorphine use can also provoke some withdrawal-like symptoms, including gastrointestinal upset, irritability, insomnia, anxiety and abnormally large or small pupils.
Buprenorphine Long-Term Side Effects
The longer buprenorphine is used, the more intense some of the side effects can become. Expect an increase in the occurrence of:
- stomach pains
- constipation or diarrhea
- confusion or disorientation
- anxiety (including jitteriness)
- social difficulties and social isolation
When we struggle with our health, sometimes other areas of our life become neglected as well. Longtime users of buprenorphine may have a hard time fulfilling duties at work or school, tending to their children’s needs, taking an active role in relationships or making good financial decisions. When buprenorphine is used long-term, it becomes no different from any other opioid addiction. Buprenorphine was developed in the early 2000s as a medication to assist addicts in overcoming the unpleasant and downright painful withdrawal symptoms that prevent many people from successfully getting clean. It can help you do the same, but only if your doctor is fully informed of its proper use and only if you take the prescribed dose and stay in regular communication with your doctor. It’s okay to ask for a reference to an addiction specialist if you don’t feel that your GP can help you in this area. Or, give us a call for confidential advice. Source: https://drugabuse.com/library/the-effects-of-suboxone-use/